Severe chronic hypothyroidism and ataxia? - Help Please!!
A woman diagnosed with hypothyroidism in her 50s and is now 60. Being treated with Synthroid, but not closely monitored by her endocrinologist (seen maybe 2x a yr - not testing thyroid levels with every requisition). As of about a year ago loss of coordination and muscle strength in the lower extremities (starting with one leg) developed.
Over the past year rapid deterioration of mobility (now both legs). Suspected ataxia. Swollen ankles. Hammer toes. Hair loss. Elevated skin sensitivity. Dry skin. Pain in feet. Lethargic. Feeling of lack of circulation to the legs. Depression. Stiffness in fingers and joints. Occasional memory loss/ forgetfulness and confusion. Scan saw a slight decrease in size of the cerebellum on the right side. (Neurologist said just due to age).
Has seen spasticity specialists, neurologists, cardiologists, psychologists, and an endocrinologist (not very good one). Nobody seems to be able to help. Often being brushed off as old age, but is NOT. Just over a yr ago, was incredibly active, exercising (cardio), heavy gardening, landscaping, house renovations, etc. Onset was fairly rapid.
Desperate for some kind of direction. Can anyone help?? This is not normal and soon will be forced into a wheel chair in only 1 years time.
Please if anyone can help, would greatly appreciate it!!!!
I just took her to get her blood work done this morning (she can no longer walk on her own) so hopefully we will get the results next week. I did tell her to ask her doctor for a copy. I don't believe she is on any medications for cholesterol (yet). Apparently her GP had mentioned that it was slightly elevated last time but that they would monitor it.
She is on medication for high blood pressure, but has been reducing that over the past year because she started getting hypotension. I will inquire about the vitamins.
I think it's great that you are all so helpful to one another on this forum. It's comforting to know there are others in the same or similar predicament with different experiences to share. I'm just getting sick of doctors brushing her off. So thank you so very much.
I agree 100% with what Sally said about the thyroid tests - TSH, FT3, FT4; and if she has never been tested for autoimmune diseases, this might be a good time to do that. Autoimmune diseases are those in which the body produces antibodies that destroy the thyroid. If she has an autoimmune thyroid disease, this can wreak havoc with her entire body.
Can you tell us what thyroid med she is on and what the dosage is? Her symptoms clearly indicate hypothyroid.
The other important issue that comes to mind is vitamin B12 levels. Deficiency of vitamin B12 can cause neuropathy, weakness, etc. I have pernicious anemia and, while I never got as bad as this person, I do have some permanent nerve damage because of it not being treated for so many years.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.